Roy Colven, MD; Robert D. Harrington, MD; David H. Spach, MD; Calvin J. Cohen, MD; Thomas M. Hooton, MD
Colven R., Harrington R., Spach D., Cohen C., Hooton T.; Retroviral Rebound Syndrome after Cessation of Suppressive Antiretroviral Therapy in Three Patients with Chronic HIV Infection. Ann Intern Med. 2000;133:430-434. doi: 10.7326/0003-4819-133-6-200009190-00010
Download citation file:
Published: Ann Intern Med. 2000;133(6):430-434.
Although viral rebound follows cessation of suppressive antiretroviral therapy in chronic HIV infection, a viremic clinical syndrome has not been described.
To describe a retroviral syndrome associated with cessation of effective antiretroviral therapy in chronic HIV infection.
Outpatient HIV specialty clinics in Seattle, Washington, and Boston, Massachusetts.
Three patients with chronic HIV infection who discontinued suppressive antiretroviral therapy.
Clinical course, plasma HIV RNA levels, and CD4 cell counts before, during, and after cessation of antiretroviral therapy.
Within 6 weeks after stopping antiretroviral therapy, each patient experienced a clinical illness that resembled a primary HIV syndrome. This coincided with a marked increase in HIV RNA level and, in two of three patients, a decrease in CD4 cell count. After antiretroviral therapy was restarted, each patient's symptoms rapidly resolved in association with resuppression of HIV RNA and increase in CD4 cell count or percentage.
A retroviral rebound syndrome similar to that seen in primary HIV syndrome can occur in patients with chronic HIV infection after cessation of suppressive antiretroviral therapy.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only